Hail, Bulloch
- When
- April 23, 4:30 PM EST
- Where
- Bulloch County, 0.58 mi E of Leefield
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.420, -81.610
Broadcast media relayed a picture of quarter size hail.
A cold front stalling near the area and interacting with a sea breeze circulation within a modestly unstable environment displaying cold temperatures aloft, led to severe thunderstorms capable of producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A cold front stalling near the area and interacting with a sea breeze circulation within a modestly unstable environment displaying cold temperatures aloft, led to severe thunderstorms capable of producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 23, 2:45 PM EST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 345 PM EDT Wed Apr 23 2025 .SYNOPSIS... A cold front will become stationary over or near the area today into Thursday, lifting north by Friday. A cold front will move through Saturday night or Sunday, with high pressure to build from the north early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Isolated chances of marginally severe hail and/or damaging winds seem likely with the ongoing convection over the Allendale, Colleton, and Screven counties. Showers and thunderstorms are forecast to expand across southeastern SC and southeastern GA over the next couple hours. Even though its a general weak- sheared environment, MUCAPE values ~1500-1750 J/kg combined with abundant moisture will allow these storms to support marginally severe winds and hail in pulse- like updrafts (especially when the line of storms meet up with the sea breeze in the hour, or so). Given the PWAT values ~1.5 inches, 1.0-1.5 inches of rainfall is possible with these storms. Temperatures should continue to push through the low to mid 80s until sunset. Tonight: Convection will gradually fade away through the evening hours with the loss of heating, although some showers could continue on according to fastest runs of the HREF. Mentioned a chance of patchy fog and/or stratus developing ~08Z as there will be calm winds and wet grounds due to post-rainfall. It looks to be another warm night with lows only dropping into the low to mid 60s (with it being a little warmer closer to the beaches). && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/.... We will have to see where the stalled front ends up being after the evening and overnight showers/storms, with 12Z. model consensus being a west to east oriented front from western Charleston county up into Allendale county and extending into northern Georgia. Showers and storms are expected to continue forming as low-level convergence along the front looks to provide enough lift, leading to chances (20-50% probabilities, highest inland) for scattered showers and storms continuing into the early afternoon hours. As the surface high pressure off to our north-northeast slowly slides northeastwards, some weak shortwaves begin to move in from the southwest, and with the remaining 1-1.25" PWATs, scattered showers and thunderstorms are expected to continue for the inland areas before decreasing into the evening hours as the sea-breeze pushes eastwards. CAPE values of 500-1000 J/kg look to be available, so similar to today can't rule out pulsey thunderstorms producing some isolated small hail and breezy winds, though severe thunderstorms look unlikely given even less upper level flow than we have today. Rainfall amounts aren't looking to be impressive, with amounts under a tenth of an inch for most. Given the lack of upper level flow, can't rule out a slow moving thunderstorm bringing amounts closer to the half inch mark, though that will be very patchy and localized. Given the increased cloud coverage and chances for storms, highs will be a few degrees cooler on Thursday with afternoon highs in the lower to mid 80s across inland areas, and upper 70s along the coast. For areas that see rainfall, some patchy fog is possible given the fresh influx of surface moisture. However, given the spatial uncertainties have left mention out of the current forecast. With the boundary layer decoupling as the inversion strengthens, overnight lows will drop to near the dewpoint temperatures in the upper 50s to mid 60s, warmest along the coast. For Friday, the surface high pressure slides southwards while remaining well off the coast, leading to south-southeasterly winds continuing. Aloft, we remain under weak west-southwesterly flow, with some weak shortwaves moving through. This, in combination with the sea-breeze may spark off another round of afternoon showers and thunderstorms, with highest probabilities (~30%) inland and dropping towards the coast. Highs again reach up into the lower to mid 80s across the region. Again, areas that see rainfall have a chance for seeing patchy fog. Otherwise, overnight lows into Saturday upper 50s to mid 60s. On Saturday a cold front will be approaching the area from the north, but before it gets here daytime highs will reach up into the mid 80s to lower 90s across inland regions, highest across eastern Georgia. Areas along the coast will get up into the upper 70s to lower 80s. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Overnight into Sunday the aforementioned cold front will have moved through, with chances (30-50% probability) for scattered showers and thunderstorms as it moves through. A surface high pressure quickly fills in behind the exiting cold front, bringing some cooler temperatures to the region. Areas across southeastern South Carolina may only reach into the upper 70s, while southeastern Georgia will reach up into the mid 80s. Another mild day expected for Monday as the surface high moves off the coast, with temperatures warming again on Tuesday as southerly surface flow returns. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... 18Z TAFs KCHS/KJZI/KSAV: VFR conditions should prevail through this afternoon and into this evening. However, showers/thunderstorms will persist through this afternoon into this evening, impacting the terminals between 19Z and 00Z. VCTS remains in the forecast at all terminals with further refinements likely. Added a mention of some fog between 08Z to 12Z with flight restrictions possible in the early morning. Extended Aviation Outlook: Generally quite aviation conditions are expected through Sunday, while patchy overnight fog can't be ruled. Monday into Tuesday may bring the return of MVFR or lower flight rules as chances for scattered showers and thunderstorms return. && .MARINE... Tonight: Marine conditions remain calm as southeasterly winds prevail overnight. Seas will be from 2-3 ft. Thursday through Friday: Winds will remain out of the east-southeast through Friday right around 10 to 15 knots, with wave heights near the coast remaining at or below 2 feet, getting close to 4 feet 60nm out to sea. Can't rule out some isolated afternoon showers and thunderstorms close to shore, but most activity looks like it should remain onshore. Saturday through Monday: A cold front will be approaching throughout the day, swinging winds around to the southwest for the day. Cold front moves through overnight into Sunday, possibly bringing scattered showers and thunderstorms onto the near and offshore waters. Sunday will see winds out of the northeast strengthening throughout the morning, reaching up into the 15-20 knot range into the Monday. Waves of 3-4 feet are expected near shore, 5 feet 20 nm out, and 5-6 feet in the 20-60nm range offshore of Georgia. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...Dennis SHORT TERM...APT LONG TERM...APT AVIATION...APT/Dennis MARINE...APT/Dennis
Hazardous Weather Outlook National Weather Service Charleston SC 315 PM EDT Wed Apr 23 2025 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-241915- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 315 PM EDT Wed Apr 23 2025 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. && The Graphical Hazardous Weather Outlook can be found at: https://www.weather.gov/erh/ghwo/?wfo=chs
Special Weather Statement National Weather Service Charleston SC 438 PM EDT Wed Apr 23 2025 SCZ043-044-050-232100- Charleston SC-Inland Colleton SC-Dorchester SC- 438 PM EDT Wed Apr 23 2025 ...A STRONG THUNDERSTORM WILL IMPACT DORCHESTER...COLLETON AND CHARLESTON COUNTIES UNTIL 5 PM EDT... At 438 PM EDT, Doppler radar was tracking a strong thunderstorm near Cottageville, moving east at 15 mph. HAZARD...Wind gusts up to 50 mph and penny size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Cottageville, Delemar Crossroads, Gettysville, Parkers Ferry Landing, Clubhouse Crossroads, Canady Landing, Beck Landing, Norman Landing, Gloverville and Westoe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay tuned to NOAA Weather Radio All Hazards, TV or your local news source for the latest information from the National Weather Service. && LAT...LON 3288 8055 3301 8047 3293 8018 3275 8033 TIME...MOT...LOC 2038Z 292DEG 12KT 3290 8045 MAX HAIL SIZE...0.75 IN MAX WIND GUST...50 MPH DPB
Special Weather Statement
National Weather Service Charleston SC
444 PM EDT Wed Apr 23 2025
SCZ043-049-050-232115-
Charleston SC-Coastal Colleton SC-Inland Colleton SC-
444 PM EDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT COLLETON AND CHARLESTON
COUNTIES UNTIL 515 PM EDT...
At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Hall, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Ashepoo, Green Pond, Ritter, White Hall, Jacksonboro,
Hendersonville, Neyles and Parkers Ferry.
This includes I-95 in South Carolina near mile marker 48.
LAT...LON 3267 8075 3280 8078 3286 8052 3275 8033
3265 8055 3264 8068 3266 8068 3266 8067
3267 8067 3267 8070 3268 8072 3267 8073
3268 8074
TIME...MOT...LOC 2044Z 260DEG 15KT 3272 8070
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DPBSpecial Weather Statement
National Weather Service Charleston SC
445 PM EDT Wed Apr 23 2025
GAZ087-088-099>101-SCZ040-042-047-232115-
Allendale SC-Hampton SC-Effingham GA-Candler GA-Inland Jasper SC-
Jenkins GA-Screven GA-Bulloch GA-
445 PM EDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT EFFINGHAM...JASPER...SCREVEN...
JENKINS...CANDLER...BULLOCH...ALLENDALE AND HAMPTON COUNTIES UNTIL
515 PM EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Captolo, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Statesboro, Metter, Sylvania, Portal, Newington, Pulaski, Oliver,
Rocky Ford, Dover and Captolo.
This includes I-16 near mile marker 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.
&&
LAT...LON 3270 8210 3284 8132 3249 8123 3237 8204
3256 8207 3254 8203 3256 8203 3261 8200
3261 8201 3266 8208
TIME...MOT...LOC 2045Z 258DEG 15KT 3266 8164
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH
SSTSpecial Weather Statement
National Weather Service Charleston SC
517 PM EDT Wed Apr 23 2025
GAZ088-100-101-SCZ042-047-232145-
Hampton SC-Effingham GA-Inland Jasper SC-Screven GA-Bulloch GA-
517 PM EDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT EFFINGHAM...JASPER...SCREVEN...
BULLOCH AND HAMPTON COUNTIES UNTIL 545 PM EDT...
At 517 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oliver, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Estill, Brooklet, Newington, Oliver, Scotia, Kildare, Shawnee,
Egypt, Hunters and Captolo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3259 8174 3260 8174 3275 8125 3250 8115
3235 8166
TIME...MOT...LOC 2117Z 264DEG 10KT 3251 8158
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SSTPreliminary Local Storm Report
National Weather Service Charleston SC
522 PM EDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Hail 6 ENE Newington 32.63N 81.42W
04/23/2025 M0.75 inch Screven GA Trained Spotter
Dime size hail reported in Blue Springs right along the
Savannah River.
&&
Event Number CHS2500279
CPMPreliminary Local Storm Report
National Weather Service Charleston SC
525 PM EDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Hail 6 NNW Leefield 32.50N 81.64W
04/23/2025 E0.25 inch Bulloch GA Trained Spotter
Pea size hail reported near Old River Road and Highway
24.
&&
Event Number CHS2500280
CPMThe Charleston,SC radar (KCLX), 59 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
1 hail. Local standard time, as filed.
Broadcast media relayed a picture of quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240540.